Indiana, 2022Damaging Wind in Indiana, July 21, 2022
July 21, 2022 · NWS IWX · 1 event in 1 county or zone
Isolated severe thunderstorms over southeast Lake Michigan arrived onshore and produced periodic wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms over southeast Lake Michigan arrived onshore and produced periodic wind damage and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 21, 6:48 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 21, 6:48 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
748 PM EDT Thu Jul 21 2022
.SYNOPSIS...
Issued at 254 PM EDT Thu Jul 21 2022
Warm but less humid conditions will be in store on Friday. Heat
and humidity will build for the weekend with peak afternoon heat
indices in the mid to upper 90s expected on Saturday. Slight
chance of showers and thunderstorms are possible this evening.
Periodic chances of showers and storms will follow for Friday
night through the beginning of next week.
&&
.UPDATE...
Issued at 747 PM EDT Thu Jul 21 2022
Continuing to monitor convection from west of KGRR SW to over S Lk
MI back to north of the Chicago metro area. A few of the storms
have attempted to organize with one in particular over mid lake
(and now dropping ESE towards South Haven) exhibiting transient
supercell characteristics, semi deviant in its overall motion at
times (E then SE then back to E) and likely produced severe level
winds over the lake. Exactly how these storms will continue to
unfold is still uncertain, but HRRR still seems closest to reality
with current setup so tending to lean somewhat towards it. If it
is to be believed, convection should continue to drop SE and may
expand somewhat as it runs into at least 1000 to maybe 2000 J/KG
of CAPE still in place after dark. While severe threat still
likely minimal will monitor trends. As for pops, at this point
will clean up a bit to adjust timing, but keeping in slgt chc to
chc for now to see if everything holds together or even expands
some.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 254 PM EDT Thu Jul 21 2022
Breezy conditions today will continue over the next several hours
ahead of a short wave originating from the northwest. The breezy
conditions continues to create moderate swim risk on Lake Michigan
beaches, earlier reports from Warren Dunes and Silver Beach
indicated 3 foot waves. This shortwave is moving through a northwest
flow aloft and will increase chances for some showers and even a few
thunderstorms later this evening. The best chances look to be the
more northern portions of our CWA however a few storms cannot be
ruled out further south. Any of the storms that develop are not
expected to become severe. Main threats would be gusty winds and
brief heavy rainfall, and of course dangerous cloud to ground
lightning. This shortwave will continue to move east to
southeastward through the area by late tonight. Winds will trend
lower with the exit of the disturbance. Precipitation amounts will
be minimal with the showers, locally heavier amounts would be
expected with any thunderstorms however.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 254 PM EDT Thu Jul 21 2022
Temperatures will trend higher over the next couple of days with a
westerly to northwesterly flow in place and synoptic heights
slightly increasing on the northern periphery of an elongated ridge
over the mid south. The hottest day will be on Saturday with highs
ranging in the upper 80s to low 90s. Surface moisture will also
increase on Saturday with dew points in the upper 60s to lower 70s.
This will make Saturday a bit uncomfortable with heat indicies in
the mid to upper 90s.
Several more disturbances will move through the quasi-zonal flow
aloft over the next several days bringing periods of increased
chances for showers and thunderstorms. Saturday will have decent
surface moisture along with ample surface warming. A disturbance
moving through will provide enough instability and lift to bring a
decent chance of thunderstorms. Shear may be the limiting factor.
Will have to keep an eye on that. SPC currently has our entire area
under a marginal risk for severe storms on Saturday.
A Hudson Bay trough will push lower heights southward beginning
Sunday bringing relief in the form of a cooling trend. Sunday high
temperatures will be slightly cooler than Saturday with highs in the
mid 80s and low 90s. But on Monday and Tuesday high temperatures
will be noticeably cooler with highs in the upper 70s to lower
80s. Precipitation chances look to remain increased with the zonal
flow firmly in place continuing to bring western Canadian
disturbances through the region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 747 PM EDT Thu Jul 21 2022
Focus of TAFs (mainly at KSBN) remains on non-zero threat for
isolated convection over the next couple of hours. Been tracking
widely sct showers/storms which now extend from south of KMKG to
over S LK MI to N of KORD. These will continue to track ESE with
a few cells in far SE WI to over the SW part of the lake possibly
taking aim on KSBN. Despite how the radar looks, confidence quite
low on will it impact the site and if so how strong will it be.
Enough signals to introduce a VCSH mention with maintenance of
VFR conditions for now. Given the isolated nature any impacts
would encompass a very narrow wind which will diminish the later
we go. If coverage/intensity expands will amend accordingly. Have
left KFWA dry as even lower confidence anything makes it to the
site and it it does most likely will be a high based shower.
Once this threat has passed, VFR conditions to dominate with a
shift to NW winds behind the front.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
UPDATE...Fisher
SYNOPSIS...Andersen
SHORT TERM...Andersen
LONG TERM...Andersen
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 21, 2:05 PM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
305 PM EDT Thu Jul 21 2022
INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-221915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
305 PM EDT Thu Jul 21 2022 /205 PM CDT Thu Jul 21 2022/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
An isolated thunderstorm or two is possible this afternoon and
evening. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The best chances of thunderstorms will be late Friday night into
midday Saturday, and then again late Saturday night into Sunday. A
few of the storms may be strong with gusty winds.
There is another chance of thunderstorms on Wednesday.
Saturday peak heat indices will reach into the mid to upper 90s and
may cause heat-related illness.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MIZ077-221915-
Berrien-
305 PM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for southwest Michigan.
.DAY ONE...This afternoon and tonight.
There is a moderate swim risk at southeast Lake Michigan beaches
through this evening.
An isolated thunderstorm or two is possible this afternoon. Severe
weather is not expected
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The best chances of thunderstorms will be late Friday night into
midday Saturday, and then again late Saturday night into Sunday. A
few of the storms may be strong with gusty winds.
There is another chance of thunderstorms on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-221915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
305 PM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
An isolated thunderstorm or two is possible this afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a chance of thunderstorms Friday night through Sunday, and
again on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Andersen
In the hours before
Special weather statement, Jul 21, 6:49 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Northern Indiana
749 PM EDT Thu Jul 21 2022
MIZ077-220015-
Berrien MI-
749 PM EDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northeastern Berrien
County through 815 PM EDT...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of St. Joseph, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stevensville around 800 PM EDT.
Benton Harbor, St. Joseph and Fair Plain around 805 PM EDT.
Other locations in the path of this storm include Benton Heights and
Berrien Springs.
This includes the following highways...
Interstate 196 between mile markers 0 and 2.
Interstate 94 in Michigan between mile markers 17 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4215 8622 4185 8623 4197 8663 4213 8653
4211 8650 4212 8649 4217 8643
TIME...MOT...LOC 2349Z 283DEG 28KT 4209 8663
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HCLocal storm report, Jul 21, 7:33 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
833 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG BENTON HARBOR 42.12N 86.45W
07/21/2022 BERRIEN MI 911 CALL CENTER
NUMEROUS REPORTS OF TREES AND POWER LINES
DOWN IN BENTON HARBOR AND SURROUNDING AREAS.
SOME TREES ONTO HOMES AND AT LEAST 1
VEHICLE.
&&
LWFLocal storm report, Jul 21, 7:38 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
838 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG 1 E SAINT JOSEPH 42.10N 86.48W
07/21/2022 BERRIEN MI TRAINED SPOTTER
TREE BRANCH DOWN WITH WINDS ESTIMATED AT
LEAST 50 MPH. ALSO AT LEAST DIME SIZE HAIL.
&&
LWFLocal storm report, Jul 21, 8:08 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
908 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND GST 1 N BENTON HEIGHTS 42.13N 86.42W
07/21/2022 M49 MPH BERRIEN MI ASOS
ASOS STATION KBEH BENTON HARBOR.
&&
LWFSpecial weather statement, Jul 21, 8:33 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
933 PM EDT Thu Jul 21 2022
INZ006-007-MIZ079-080-220200-
Lagrange IN-Steuben IN-Branch MI-St. Joseph MI-
933 PM EDT Thu Jul 21 2022
...Strong thunderstorms will impact portions of northern Steuben,
northern Lagrange, southeastern St. Joseph and Branch Counties
through 1000 PM EDT...
At 933 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union City to near Sturgis to near White
Pigeon. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Union City around 940 PM EDT.
Bronson around 950 PM EDT.
Other locations in the path of these storms include Coldwater,
Lagrange and Quincy.
This includes the following highways...
Interstate 69 in Indiana between mile markers 350 and 357.
Interstate 69 in Michigan between mile markers 1 and 21.
Interstate 80 in Indiana between mile markers 109 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8482 4173 8483 4158 8527 4174 8566
4176 8566 4176 8570 4188 8546 4207 8524
TIME...MOT...LOC 0133Z 288DEG 30KT 4205 8521 4187 8541 4175 8566
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FISHERLocal storm report, Jul 21, 8:41 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
941 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM TSTM WND GST 2 SW FISHERS LAKE 41.97N 85.60W
07/21/2022 M46 MPH ST. JOSEPH MI AWOS
AWOS STATION KHAI THREE RIVERS.
&&
LWFThunderstorm Wind, Elkhart
- When
- July 21, 8:46 PM EST to 8:47 PM EST
- Where
- Elkhart County, 0.69 mi N of Bristol
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.730, -85.820
A tree was downed, blocking River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 21, 20223 deaths · $2.5 million · 2 events
- Excessive Heat in Nevada, July 21 to 22, 20223 deaths · 6 events
- Flash Flood and Hail in Alabama, July 21, 20222 deaths · 3 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Maine, July 21, 20221 death · $355,000 · 1.5 in hail · 9 events
- Hail and Damaging Wind in North Dakota, July 21, 2022$2.1 million · 2.5 in hail · 23 events
- Hail and Damaging Winds in New Hampshire, July 21, 2022$157,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Vermont, July 21, 2022$95,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Massachusetts, July 21, 2022$151,000 · 1 in hail · 11 events
- Flash Flood and Damaging Winds in Tennessee, July 21, 2022$125,000 · 50 kt wind · 13 events
- Damaging Winds in Mississippi, July 21, 2022$96,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in Tennessee, July 21 to 28, 202261 events
- Hail and Damaging Winds in West Virginia, July 21 to 23, 2022$36,000 · 60 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048493.